A recently published report describes the case of a 39-year-old female patient with sleepwalking likely associated with a higher than recommended dose of tapentadol extended release (ER).

The patient, who had suffered a traumatic brain injury approximately 8 months prior, presented to the emergency department (ED) complaining of increasing dizziness as well as sleepwalking frequency. Her traumatic brain injury occurred from a car vs pedestrian accident and resulted in a right subdural hematoma that was further complicated by cerebrospinal fluid leak occurring from a temporal bone fracture. She was discharged on several medications, including muscle relaxants as well as antiepileptics. Her past medical history was also significant for lupus, asthma, and bipolar disorder.

Evaluation in the ED ruled out serotonin syndrome, valproic acid toxicity, and impaired excretion of tapentadol. Four months prior to her presentation, the patient’s traumatic brain injury specialist initiated her on tapentadol immediate-release and then the ER formulation to control her pain. While interviewing the patient and her spouse, it was reported that the patient’s first ever episode of sleepwalking occurred after beginning tapentadol.

“The patient denied any history of sleepwalking prior to taking tapentadol and reported increased sleepwalking frequency per week while being converted to the extended-release formulation and titrated up over the last 2 months to tapentadol ER 150mg by mouth 4 times daily (600mg/day),” the authors reported. The package insert for tapentadol ER states that the recommended maximum dose is 500mg daily divided into 2 doses.


Continue Reading

The patient stated that she experienced dizziness, sleepwalking, and tremors the day prior to her presentation to the ED. After receiving fluids, the patient was discharged from the hospital and urged to discuss medication interactions as well as adverse events with her traumatic brain injury specialist as quickly as possible.

“In this particular patient’s case, sleepwalking might have occurred due to higher than the maximum dose suggested in the package insert,” the authors concluded. “It is important for clinicians to adhere to recommended dosage of a medication and if higher than the recommended maximum dose must be used clinically, the follow-up and monitoring should be more frequent to assess any adverse effects, especially for a novel medication such as tapentadol.”

Reference

Ko E, Tupper MW. Tapentadol and sleepwalking: A case report. J. Pharm. Pract. 2021; doi: 10.1177/0897190021996975